Louisiana, 2008Hail and Damaging Winds in Louisiana, May 14, 2008
May 14, 2008 · NWS LCH · 3 events in 2 counties and zones
An isolated thunderstorm briefly became severe and produced damaging winds that caused property damage and large hail in St. Landry and St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm briefly became severe and produced damaging winds that caused property damage and large hail in St. Landry and St. Martin parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 14, 10:23 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, May 14, 10:23 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1123 AM CDT WED MAY 14 2008
.UPDATE...
UPDATED FORECAST TO INCLUDE HARDIN COUNTY WITHIN TOR WATCH 319.
ALSO BUMPED UP POPS AND SVR WORDING FOR INLAND SE TX ZONES AS
WELL. LARGE SUPERCELL RIGHT TURNING AND WILL AFFECT TYLER AND
HARDIN COUNTIES WITHIN THE NEXT HOUR. ALL OTHER PARAMETERS ON TRACK.
DML
&&
.PREV DISCUSSION... /ISSUED 1036 AM CDT WED MAY 14 2008/
UPDATE...
TOR WATCH 319 CONTINUES TILL 3 PM. LATEST TRENDS SHOW SVR/TOR TSTM
A COUPLE OF COUNTIES WEST OF AREA THAT COULD AFFECT INLAND SE TX
COUNTIES WITHIN A COUPLE OF HOURS IF THEY HOLD TOGETHER. STILL
EXPECT ADDITIONAL DEVELOPMENT WITHIN THIS WATCH AREA THROUGH THIS
AFTERNOON. BUMPED UP POPS TO 60% WITH HEAVY RAIN AND GUSTY WINDS
WORDING...AND LOWER TEMPS THERE A COUPLE OF DEGREES DUE TO THE
IMPENDING OVC DECK AHEAD OF THESE SVR TSTMS.
DML
MARINE...
SCEC CONTINUES FOR 20-60NM ZONES...FOR SEAS 4 TO POSSIBLY 6 FEET.
DML
PREV DISCUSSION... /ISSUED 807 AM CDT WED MAY 14 2008/
DISCUSSION...QUICK UPDATE TO THE FORECAST FOR NEWLY ISSUED
TORNADO WATCH ISSUED FOR THE TEXAS LAKES AND PART OF CENTRAL
LOUISIANA UNTIL 20Z OR 3 PM. TWEAKED POPS JUST A LITTLE FOR
TODAY...BUT OTHERWISE NO OTHER CHANGES.
PREV DISCUSSION... /ISSUED 552 AM CDT WED MAY 14 2008/
DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR ANALYSIS THIS
MORNING SHOWED UPPER RIDGE CENTERED NEAR THE TIP OF THE
YUCATAN...WITH A MEAN UPPER TROF AXIS FROM THE UPPER MIDWEST TO
THE DESERT SOUTHWEST. SHORTWAVE NOTED AT THE BASE OF THIS TROF
SPINNING TOWARD SOUTHWEST NEW MEXICO...WHILE SMALLER SCALE
PERTURBATIONS CONTINUE TO LIFT THROUGH THE SOUTHWEST FLOW ALOFT
BETWEEN THE UPPER TROF AND RIDGE.
AT THE SFC...LOW PRESSURE ANALYZED OVER SOUTHEAST NEW MEXICO WITH A
FRONTAL BOUNDARY EXTENDING TO THE EAST TO BETWEEN DALLAS AND
WICHITA FALLS...THEN NORTHEAST THROUGH SOUTHEAST OKLAHOMA AND ON
INTO MISSOURI.
KLCH 00Z RAOB SHOWED A PWAT OF 1.73 INCHES...WHICH IS FORECAST TO
CLIMB TO AOA 2 INCHES TODAY. THIS WOULD BE NEAR 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.
SEVERAL CONVECTIVE CLUSTERS HAVE BEEN ONGOING ACROSS THE SOUTHERN
PLAINS THIS MORNING...GENERALLY WITHIN THE AFOREMENTIONED SOUTHWESTERLY
FLOW BETWEEN THE UPPER RIDGE TO THE SOUTH AND UPPER TROF AXIS TO
THE WEST.
THOUGH THERE IS CONFIDENCE IN THE OVERALL SYNOPTIC FORECAST FOR THE
NEXT FEW DAYS...THE DEVIL IS IN THE MESOSCALE DETAILS. SHORTWAVE OVER
SW NM PROGGED TO LIFT OUT AND FILL OVER THE NEXT 24 TO 36 HRS...WHILE
HEIGHTS SLOWLY FALL OVER THE AREA AS RIDGE TO THE SOUTH IS PROGRESSIVELY
ERODED. MEANWHILE...FRONTAL BOUNDARY WILL CONTINUE TO MAKE SLOW
BUT STEADY PROGRESS TO THE SOUTHEAST. MOIST AND GENERALLY UNCAPPED
AIRMASS WILL REMAIN IN PLACE TO THE SOUTH OF THE FRONTAL BOUNDARY
TODAY...WITH CONVECTIVE ACTIVITY DEPENDENT ALMOST ENTIRELY ON
DIFFICULT TO FORECAST MESOSCALE BOUNDARIES...WEAK PERTURBATIONS
MOVING THROUGH THE FLOW ALOFT...OR PROPAGATION/MOVEMENT OF UPSTREAM
CONVECTION INTO THE AREA.
INHERITED FORECAST HAD 30 TO 50 POPS FOR TODAY SOUTH TO
NORTH...AND THAT CONTINUES TO LOOK GOOD ABSENT ANYTHING CONCRETE
FOR ME TO HANG MY HAT ON...OTHER THAN TO SAY NORTHERN AREAS WILL
HAVE A BETTER SHOT BEING CLOSER TO THE RING OF FIRE.
SPC HAS AREA WITHIN SLIGHT RISK ON THE DAY ONE OUTLOOK...AND THAT
IS REASONABLE GIVEN THE SHEAR ENVIRONMENT. WILL ALSO HAVE TO BE
ALERT FOR LOCALIZED HEAVY RAINFALL/FLOODING EVENTS...SINCE THE
EXCEEDINGLY HIGH MOISTURE CONTENT OF THE ATMOSPHERE WILL RESULT IN
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS.
FOR TOMORROW...EVEN THOUGH THE SHORTWAVE WILL HAVE LIFTED
OUT...MEAN TROF AXIS WILL REMAIN TO THE WEST...KEEPING THE
SOUTHWESTERLY FLOW ALOFT IN PLACE. IN ADDITION...FRONTAL BOUNDARY
WILL CONTINUE DRAW CLOSER TO THE AREA THROUGH THE DAY...AND FINALLY
PROGRESSING THROUGH THE AREA THURSDAY NIGHT. LIKELY POPS ARE ON
TARGET AS THE AXIS OF CONVECTIVE DEVELOPMENT SHOULD SHIFT FARTHER
TO THE SOUTH. INCREASED RAIN CHANCES A LITTLE THURSDAY...AND
THURSDAY NIGHT WITH THE SURFACE BOUNDARY PASSING THROUGH. LEFT
FRIDAY ALONE FOR THE TIME BEING...THOUGH A LINGERING CHANCE MAY BE
WARRANTED OVER SOME INLAND AREAS IN ADDITION TO THE COASTAL WATERS
THAT ALREADY HAVE A SLIGHT CHANCE.
THE WEEKEND LOOKS FINE AS SFC HIGH PRESSURE SETTLES IN BEHIND THE
FRONT. FORECAST BEYOND THIS IS FRAUGHT WITH UNCERTAINTY...THOUGH I
GENERALLY FOLLOWED THE ECMWF...WHICH SHOWS A WARMING PATTERN EARLY
NEXT WEEK WITH MINIMAL RAIN CHANCES.
AVIATION...CLOUDS GENERALLY VFR TODAY...WITH PERIODS MVFR THIS
MORNING. SHRA/TSRA POSSIBLE TODAY...BUT LOW CONFIDENCE IN TIMING
AND PLACEMENT PREVENT INSERTING ANYTHING OTHER THAN VICINITY...EXCEPT
KAEX WHERE A PROB GROUP WAS USED FOR THIS AFTERNOON.
MARINE...MODEST SOUTHERLY FETCH WILL CONTINUE UNTIL FRONT PASSES
THROUGH COASTAL WATERS THURSDAY NIGHT INTO FRIDAY MORNING. HOISTED
SCEC FOR WATERS BEYOND 20NM FOR TODAY...AND WILL REMAIN NEAR THIS
THRESHOLD UNTIL FROPA. MODEST OFFSHORE FLOW WILL DEVELOP IN THE
WAKE OF THE FRONT...WITH WINDS AND SEAS BOTH SUBSIDING OVER THE
WEEKEND AS SFC HIGH PRESSURE PREVAILS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 85 76 85 65 / 50 30 70 50
KBPT 84 75 84 64 / 60 30 70 40
KAEX 82 73 83 61 / 60 40 70 40
KLFT 85 73 85 65 / 40 30 70 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BEAUREGARD...RAPIDES...AND VERNON.
TX...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...NEWTON...AND TYLER.
GM...NONE.
&&Hazardous weather outlook, May 14, 5:03 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.
IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.
THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.
DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.
13
In the hours before
Local storm report, May 14, 11:41 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FUNNEL CLOUD WARREN 30.61N 94.41W
05/14/2008 TYLER TX PUBLIC
FUNNEL CLOUD BRIEFLY TOUCHED DOWN JUST OUTSIDE OF WARREN.
PUBLIC REPORT RELAYED BY TYLER COUNTY S.O.
&&
DMLThunderstorm Wind, St. Martin
- When
- May 14, 12:45 PM CST
- Where
- St. Martin County, 1.5 mi NNE of Bushville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.400, -91.890
A few trees and power lines were blown down on the St. Martin Parish side of Arnaudville.
Hail, St. Landry
- When
- May 14, 12:54 PM CST
- Where
- St. Landry County, Krotz Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -91.750
Thunderstorm Wind, St. Landry
- When
- May 14, 1:45 PM CST
- Where
- St. Landry County, Arnaudville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.400, -91.930
A few trees were blown down during a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2008$3.1 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Texas, May 14, 2008$100,000 · EF0 · 4 events
- Damaging Winds in Texas, May 14 to 15, 2008$49,000 · 58 kt wind · 9 events
- Damaging Winds in Texas, May 14, 2008$34,000 · 55 kt wind · 5 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107594, 107591, 107592.